Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Bismarck, ND

May 22, 2012Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 4:57 PM CDT for Divide County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2012, 4:57 PM CDT (21:57 UTC)
Expired
May 22, 2012, 6:00 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Divide County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:03 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS53 KBIS 222157
SVRBIS
NDC023-222300-
/O.NEW.KBIS.SV.W.0014.120522T2157Z-120522T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF CROSBY

* UNTIL 600 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  FORTUNA...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSBY...AMBROSE AND NOONAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 
75 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTH DAKOTA.

LAT...LON 4900 10355 4901 10343 4901 10295 4873 10294
      4872 10289 4871 10289 4881 10386 4897 10389
      4902 10376
TIME...MOT...LOC 2157Z 247DEG 33KT 4893 10369
WIND...HAIL 70MPH 1.00IN

$$

SCHECK/AYD
3 follow-up statements
214 
WWUS53 KBIS 222219
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT TUE MAY 22 2012

NDC023-222300-
/O.CON.KBIS.SV.W.0014.000000T0000Z-120522T2300Z/
DIVIDE ND-
519 PM CDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DIVIDE COUNTY UNTIL 600 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
AMBROSE...OR 7 MILES NORTHWEST OF CROSBY...MOVING NORTHEAST AT 40
MPH.

IN ADDITION...AT 455 PM CDT...A TRAINED SPOTTER REPORTED WIND GUSTS 
TO 60 MPH NEAR FORTUNA. 

LOCATIONS IMPACTED INCLUDE...
  CROSBY AND NOONAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4901 10296 4873 10294 4872 10290 4871 10289
      4876 10345 4887 10356 4901 10364
TIME...MOT...LOC 2219Z 247DEG 33KT 4900 10337
WIND...HAIL 60MPH 1.00IN

$$

SCHECK/AYD
852 
WWUS53 KBIS 222238
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT TUE MAY 22 2012

NDC023-222300-
/O.CON.KBIS.SV.W.0014.000000T0000Z-120522T2300Z/
DIVIDE ND-
538 PM CDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DIVIDE COUNTY UNTIL 600 PM CDT...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
NORTHEAST OF CROSBY...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4901 10296 4873 10294 4871 10289 4871 10290
      4873 10310 4888 10323 4900 10339 4900 10314
      4901 10313
TIME...MOT...LOC 2238Z 247DEG 33KT 4907 10312
WIND...HAIL 60MPH 1.00IN

$$

SCHECK
685 
WWUS53 KBIS 222258
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE MAY 22 2012

NDC023-222308-
/O.EXP.KBIS.SV.W.0014.000000T0000Z-120522T2300Z/
DIVIDE ND-
558 PM CDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIVIDE COUNTY
WILL EXPIRE AT 600 PM CDT/500 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. 

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4901 10296 4873 10294 4871 10289 4871 10290
      4873 10310 4888 10323 4900 10339 4900 10314
      4901 10313
TIME...MOT...LOC 2258Z 247DEG 33KT 4913 10286

$$

SCHECK/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:58 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 22, 1:58 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT TUE MAY 22 2012

.SHORT TERM...THIS AFTERNOON THROUGH TONIGHT...

MAIN FOCUS IS ON THE SEVERE WEATHER POTENTIAL. LATEST SURFACE
ANALYSIS SHOWS A WEST TO EAST WARM FRONT DRAPED OVER CENTRAL NORTH
DAKOTA...FROM NEAR TROTTERS TO BEULAH...AND EAST INTO FESSENDEN.
HELICITY AND SHEAR INCREASING OVER THE NORTHWEST...WITH LCL
HEIGHTS LOWERING THROUGH THE AFTERNOON ALONG AND NORTH OF THE WARM
FRONT. SPC HAS INCREASED THE TORNADO THREAT TO 5 PERCENT ACROSS
NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. NAM/GFS
SOUNDINGS STILL SUGGEST THAT LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL THE PRIMARY THREATS. SOUNDINGS EXHIBIT LARGE CAPE
IN THE HAIL GROWTH ZONE WITH A SOMEWHAT DRY SOUNDING BENEATH
700MB. THUS THINKING IS INITIALLY THAT DAMAGING WINDS AND HAIL
WOULD OCCUR FIRST WITH CLOUD BASES LOWERING AND THEN SUPPORTING
HEAVY RAINFALL POTENTIAL IN SOME AREAS. PWATS OF 1.48 INCHES WITH
A K-INDEX OF 46 AT KBIS BY 00Z WEDNESDAY.

THINKING IS WE MAY NEED TO SECTORIZE THE FORECAST AREA INTO TWO
AREAS/THREATS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING
WINDS/HEAVY RAINFALL/ISOLATED TORNADOES ALONG AND NORTH OF THE
WARM FRONT...OVER NORTH CENTRAL NORTH DAKOTA. THE SECOND THREAT
WOULD BE SOUTH OF THE WARM FRONT AND AHEAD OF THE COLD
FRONT...COVERING SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA WITH
LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL. THE RAPID REFRESH/HRR
MODEL SUGGESTS A LINE OF THUNDERSTORMS FORMING BETWEEN WILLISTON
AND MINOT BY MID AFTERNOON...AND THEN QUICKLY FILLING IN SOUTH TO
BISMARCK BY 00Z. WILL CONTINUE TO MONITOR AND AWAIT A POTENTIAL
WATCH FROM SPC. UPDATES FORTHCOMING...STAY TUNED.

.LONG TERM...WEDNESDAY THROUGH TUESDAY...
EXPECT COOLER CONDITIONS ON WEDNESDAY WITH ISOLD SHOWERS POSSIBLE
OVER THE FAR NORTH IN THE VICINITY OF A COLD FRONT. BY
THURSDAY...THIS FRONT IS EXPECTED TO DROP SOUTH THROUGH THE FORECAST
AREA...WITH ASSOCIATED SHOWERS AND ISOLATED THUNDERSTORMS. AN EVEN
COOLER AIRMASS BEHIND THE BOUNDARY WILL KEEP AFTERNOON HIGHS IN THE
50S AND 60S. RELATIVELY COOL CONDITIONS WILL CONTINUE THROUGH THE
WEEKEND. SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD BY LATE
FRIDAY INTO SUNDAY AS SOUTHWEST FLOW ALOFT DEVELOPS AND EVENTUALLY A
SURFACE BOUNDARY PUSHES NORTH INTO THE REGION. HAVE MAINTAINED
PERIODS OF HIGH CHANCE TO LIKELY POPS.

&&

.AVIATION...22/18Z ISSUANCE...
FOLLOWED NAM FOR CONVECTIVE TRENDS THIS AFTERNOON AND TONIGHT. HAVE
FRAMED A TWO HOUR TEMPO WINDOW FOR HIGHEST THREAT OF STRONG
STORMS...BEGINNING AS EARLY AS 21Z AT KISN...AND TRANSITIONING
EASTWARD...BEGINNING AT 01Z AT KJMS. STRONG WINDS AND LARGE HAIL
WILL BE POSSIBLE...BUT WITH UNCERTAINTY AS TO THE EVENTUAL LOCATION
OF STRONG/SEVERE STORMS...WILL NOT HIGHLIGHT IN TAFS AT THIS TIME
AND COVER WITH UPDATES THROUGH THE AFTERNOON/EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
AVIATION...RK
Hazardous weather outlook, May 22, 4:50 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT TUE MAY 22 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND
WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN
PORTIONS OF THE STATE.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN
NORTH DAKOTA.

THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND
GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582.

JNS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:33 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver42 min
May 21, 8:41 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder64 min
May 22, 4:07 PM CDTSevere Thunderstorm WarningBISDivide53 min
May 22, 6:03 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward57 min
May 22, 6:16 PM CDTTornado WarningBISMountrail29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.